SESSION TITLE: Student/Resident Case Report Poster - Pulmonary Manifestations of Systemic Disease I
SESSION TYPE: Student/Resident Case Report Poster
PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM
INTRODUCTION: HMG CoA-reductatase inhibitors (statins) are among the most widely prescribed drugs, and effectively reduce cardiovascular risk. Clinically significant and histologically proven statin-induced myopathy can occur with or without elevation of creatinine kinase (CK).(1) We present a case of persistent bilateral diaphragmatic weakness secondary to statin-induced myopathy.
CASE PRESENTATION: Three weeks after starting rosuvastatin, this 64-year-old male ex-smoker began to have severe myalgias, dyspnea and orthopnea. Although his serum CK was normal, his myalgias were attributed to the statin and it was discontinued. Cardiac causes of orthopnea were ruled out. He was started on co-enzyme Q10 and received a short course of oral steroids; which helped his muscle pain, but did not resolve his dyspnea or orthopnea. Pulmonary function testing showed mixed obstruction and restriction with impaired respiratory muscle strength (PE Max 62% and PI Max 32% predicted). Sitting and supine vital capacity showed a drop in vital capacity from 3.2 L while sitting to 1.1 L while supine, a 67% drop. Nerve conduction studies and electromyography (EMG) in the upper and lower extremities were normal. EMG of intercostal and thoracic paravertebral muscles was normal. Phrenic nerve studies showed normal latency but small amplitude compound muscle action potentials bilaterally. EMG of the right diaphragm was abnormal and consistent with myopathy. The patient has been treated on an ongoing basis with somatostatin and an aerobic exercise program, with some recovery of his diaphragmatic function (FVC 2.3L (60%) sitting, 2.7L (58%) supine, 26% drop). We plan to initiate inspiratory muscle training.
DISCUSSION: Diaphragmatic weakness is an uncommon cause of shortness of breath and orthopnea. Bilateral diaphragmatic weakness is usually secondary to systemic neuromuscular disease, however, a wide range of toxins and drugs can cause the disorder. There are, to our knowledge, only two other reported cases of statin-induced diaphragmatic weakness.(2,3)
CONCLUSIONS: Statin-induced myopathy is a rare cause of diaphragmatic weakness. It should be considered in patients on statins presenting with muscle pain and unexplained dyspnea.
Reference #1: Phillips PS, Haas RH, Bannykh S, Hathaway S, Gray NL, Kimura BJ, et al. Statin-associated myopathy with normal creatine kinase levels. Ann Intern Med. 2002 Oct 1;137(7):581-5.
Reference #2: Sulem P, Bagheri H, Faixo Y, Montastruc JL. Atorvastatin-induced diaphragmatic muscle impairment. Ann Pharmacother. 2001 Oct;35(10):1292-3.
Reference #3: Chatham K, Gelder CM, Lines TA, Cahalin LP. Suspected statin-induced respiratory muscle myopathy during long-term inspiratory muscle training in a patient with diaphragmatic paralysis. Phys Ther. 2009 Mar;89(3):257-66.
DISCLOSURE: The following authors have nothing to disclose: Bradly Biagioni, Kathryn Milne, Christopher Carlsten, Richard Bebb, Gillian Gibson, Jeremy Road
No Product/Research Disclosure Information
© 2016 American College of Chest Physicians. Published by Elsevier Inc. All rights reserved.